Previous |  Up |  Next

Article

Keywords:
larger sieve; pseudorandom number; finite field; special linear group of degree 2; general linear group of degree 2
Summary:
We apply the larger sieve to bound the number of $2\times 2$ matrices not having large order when reduced modulo the primes in an interval. Our motivation is the relation with linear recursive congruential generators. Basically our results establish that the probability of finding a matrix with large order modulo many primes drops drastically when a certain threshold involving the number of primes and the order is exceeded. We also study, for a given prime and a matrix, the existence of nearby non-similar matrices having large order. In this direction we find matrices of large order when the trace is restricted to take values in a short interval.
References:
[1] Baker, R. C., Harman, G.: Shifted primes without large prime factors. Acta Arith. 83 (1998), 331-361. MR 1610553 | Zbl 0994.11033
[2] Baker, R. C., Harman, G., Pintz, J.: The difference between consecutive primes II. Proc. Lond. Math. Soc. (3) 83 (2001), 532-562. DOI 10.1112/plms/83.3.532 | MR 1851081 | Zbl 1016.11037
[3] Chang, M.-C.: Burgess inequality in $\mathbb{F}_{p^2}$. Geom. Funct. Anal. 19 (2009), 1001-1016. DOI 10.1007/s00039-009-0031-5 | MR 2570312
[4] Davenport, H.: Multiplicative Number Theory (2nd rev. ed.). Graduate Texts in Mathematics 74 Springer, New York (1980). MR 0606931
[5] Eichenauer-Herrmann, J., Grothe, H., Lehn, J.: On the period length of pseudorandom vector sequences generated by matrix generators. Math. Comput. 52 (1989), 145-148. DOI 10.1090/S0025-5718-1989-0946603-0 | MR 0946603 | Zbl 0657.65008
[6] Friedlander, J., Iwaniec, H.: Opera de Cribro. American Mathematical Society Colloquium Publications 57 Providence (2010). MR 2647984 | Zbl 1226.11099
[7] Gallagher, P. X.: A larger sieve. Acta Arith. 18 (1971), 77-81. MR 0291120 | Zbl 0231.10028
[8] Hardy, G. H., Wright, E. M.: An Introduction to the Theory of Numbers (6th rev. ed.). Oxford University Press, Oxford (2008). MR 2445243
[9] Harman, G.: Prime-Detecting Sieves. London Mathematical Society Monographs Series 33 Princeton University Press, Princeton (2007). MR 2331072 | Zbl 1220.11118
[10] Huxley, M. N.: On the difference between consecutive primes. Invent. Math. 15 (1972), 164-170. DOI 10.1007/BF01418933 | MR 0292774 | Zbl 0241.10026
[11] Iwaniec, H., Kowalski, E.: Analytic Number Theory. American Mathematical Society Colloquium Publications 53 Providence (2004). MR 2061214 | Zbl 1059.11001
[12] Kuipers, L., Niederreiter, H.: Uniform Distribution of Sequences. Pure and Applied Mathematics John Wiley & Sons, New York (1974). MR 0419394 | Zbl 0281.10001
[13] Kurlberg, P.: On the order of unimodular matrices modulo integers. Acta Arith. 110 (2003), 141-151. DOI 10.4064/aa110-2-4 | MR 2008081 | Zbl 1030.11048
[14] Kurlberg, P., Rosenzweig, L., Rudnick, Z.: Matrix elements for the quantum cat map: fluctuations in short windows. Nonlinearity 20 (2007), 2289-2304. DOI 10.1088/0951-7715/20/10/001 | MR 2356110 | Zbl 1187.81131
[15] Kurlberg, P., Rudnick, Z.: On quantum ergodicity for linear maps of the torus. Commun. Math. Phys. 222 (2001), 201-227. DOI 10.1007/s002200100501 | MR 1853869 | Zbl 1042.81026
[16] L'Ecuyer, P.: Uniform random number generation. Ann. Oper. Res. 53 (1994), 77-120. DOI 10.1007/BF02136827 | MR 1310607 | Zbl 0843.65004
[17] Li, W. C. W.: Number Theory with Applications. Series on University Mathematics 7 World Scientific, River Edge (1996). MR 1390759
[18] Maier, H.: Primes in short intervals. Michigan Math. J. 32 (1985), 221-225. DOI 10.1307/mmj/1029003189 | MR 0783576 | Zbl 0569.10023
[19] Mollin, R. A.: Advanced Number Theory with Applications. Discrete Mathematics and Its Applications CRC Press, Boca Raton (2010). MR 2560324 | Zbl 1200.11002
[20] Montgomery, H. L.: Ten Lectures on the Interface between Analytic Number Theory and Harmonic Analysis. CBMS Regional Conference Series in Mathematics 84 AMS, Providence (1994). MR 1297543 | Zbl 0814.11001
[21] Montgomery, H. L., Vaughan, R. C.: The large sieve. Mathematika, Lond. 20 (1973), 119-134. DOI 10.1112/S0025579300004708 | MR 0374060 | Zbl 0296.10023
[22] Niederreiter, H.: Statistical independence properties of pseudorandom vectors produced by matrix generators. J. Comput. Appl. Math. 31 (1990), 139-151. DOI 10.1016/0377-0427(90)90345-Z | MR 1068157 | Zbl 0708.65007
[23] Roskam, H.: A quadratic analogue of Artin's conjecture on primitive roots. J. Number Theory 81 (2000), 93-109. DOI 10.1006/jnth.1999.2470 | MR 1743503 | Zbl 1049.11125
[24] Shoup, V.: Searching for primitive roots in finite fields. Math. Comput. 58 (1992), 369-380. DOI 10.1090/S0025-5718-1992-1106981-9 | MR 1106981 | Zbl 0747.11060
[25] Stephens, P. J.: An average result for Artin's conjecture. Mathematika, Lond. 16 (1969), 178-188. DOI 10.1112/S0025579300008159 | MR 0498449 | Zbl 0186.08402
Partner of
EuDML logo